Wyoming, 2009

High Wind in Wyoming, February 24, 2009

February 24, 2009 · NWS CYS · 1 event in 1 county or zone

A local funneling effect produced strong winds along Interstate 25 near the Bordeaux interchange for a short time.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A local funneling effect produced strong winds along Interstate 25 near the Bordeaux interchange for a short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 24, 11:22 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 24, 11:22 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1122 AM MST TUE FEB 24 2009

.UPDATE...DUE TO WINDS NOT REACHING HIGH WIND CRITERIA...HAVE
CANCELLED HIGH WIND WARNING THAT WAS IN EFFECT FOR THE MOUNTAINS
AND PLATTE COUNTY. WILL ISSUE SPS IF ANY LOCAL AREAS REACH HIGH
WIND CRITERIA...BUT A WIDESPREAD WIND EVENT NOW LOOKS UNLIKELY.

&&

.PREV DISCUSSION... /ISSUED 255 AM MST TUE FEB 24 2009/

SHORT TERM...TODAY THRU WED NIGHT...WINDS FCST TO INCREASE BY
MIDDAY ACROSS MUCH OF THE REGION MAINLY IN RESPONSE TO A TIGHTENING
FLOW ALOFT AS REMAINS OF PAC UPPER LOW EJECT EWD ACROSS MT.  SOME
PRES FALLS ALSO DVLPG BY MIDDAY OVER ERN WY WHICH TIGHTENS UP THE
SFC GRADIENT.  SITN APPEARS TO BE MARGINAL...BUT WILL LIKELY BRIEFLY
REACH HIGH WIND CRITERIA AT 2 OR 3 HIGHWAY SITES...SO WILL GO AHEAD
AND UPGRADE TO A WRNG.  MAJORITY OF CLDS/WX WITH SYSTEM TO MOVE
ACROSS CNTRL/NRN WY...BUT SHOULD STILL SEE SOME SNOW SHOWERS IN THE
SRN MTNS.  WITH DOWNSLOPE WINDS SPRDG OUT ACROSS THE NEB PNHNDL...
TEMPS SHOULD RISE NICELY WITH MORE SUNSHINE THAN ON MON...HENCE SOME
MID TO UPPER 60S IN THE PNHNDL FOR HIGHS TODAY.  FLAT UPPER RIDGE
SHIFTS ACROSS THE REGION TONIGHT INTO MIDDAY WED BEFORE A WEAK FTR
RIPPLES EWD INTO THE AREA WED AFTN AND NIGHT.  COLD FRONT TO DROP
DOWN FROM THE N ON WED NIGHT...PERHAPS REACHING THE N PLATTE RIVER
VALLEY BY SUNRISE THU.  MODELS CONT TO SHOW PCPN BULLSEYE ACROSS
WRN/CNTRL SD WED NIGHT...WILL HAVE TO KEEP EYE ON HOW MUCH PCPN
FALLS OVER THE NRN PNHNDL.

LONG TERM...THURSDAY THROUGH MONDAY MARCH 2ND...

THURSDAY...STARK CONTRAST IN MAXIMUM TEMPERATURES FROM WEST TO EAST
WITH MASSIVE ARCTIC HIGH PRESSURE SITUATED ACROSS THE NORTHERN
PLAINS STATES AND THE WESTERN EDGE OF THE COLD AIRMASS ACROSS OUR
EASTERN COUNTIES. NAM MOS HIGHS LOOK BEST BASED ON FORECAST SURFACE
PRESSURE PATTERN AND THICKNESSES. ISOLATED TO SCATTERED SNOW SHOWERS
IN THE COLD AIRMASS ACROSS OUR EASTERN COUNTIES AND ACROSS THE SNOWY
RANGE.

FRIDAY...MILD DAY WITH LOW AMPLITUDE SHORTWAVE RIDGE ALOFT ACROSS
WYOMING. HIGH TEMPERATURES FROM NEAR 40 ACROSS THE WEST TO THE MID
40S TO LOWER 50S ACROSS THE EAST WITH 1000-500 MB THICKNESSES NEAR
5490 METERS. ONLY ISOLATED OROGRAPHIC SNOW SHOWERS ACROSS THE SNOWY
RANGE...DRY ELSEWHERE.

SATURDAY...NORTHERN ROCKIES SHORTWAVE TROUGH OPENS UP ACROSS
WYOMING. GFS LOOKS OVERDONE ON AREAL COVERAGE OF PRECIPITATION. WILL
CONTINUE WITH SCATTERED OROGRAPHIC SNOW SHOWERS ACROSS THE SNOWY
RANGE WITH ENOUGH LOW AND MID LEVEL MOISTURE...DRY ELSEWHERE. HIGH
TEMPERATURES FROM NEAR 40 WEST TO THE 40S AND LOWER 50S EAST.

SUNDAY...INCOMING TROUGH ALOFT ACROSS THE GREAT BASIN WILL HELP A
RIDGE ALOFT TO DEVELOP ACROSS THE ROCKIES...PRODUCING A MILD END TO
THE WEEKEND WITH HIGH TEMPERATURES ACROSS OUR COUNTIES RANGING FROM
NEAR 40 ACROSS CARBON COUNTY TO THE LOWER AND MIDDLE 50S EAST OF
INTERSTATE 25 WITH 1000-500 MB THICKNESSES NEAR 5550 METERS.

MONDAY...ROCKIES RIDGE ALOFT IS FLATTENED AS SHORTWAVE TROUGH ENERGY
MOVES ACROSS. STILL MILD WITH HIGH TEMPERATURES FROM THE 40S WEST TO
THE 50S EAST WITH 1000-500 MB THICKNESSES NEAR 5550 METERS. OTHER
THAN A FEW OROGRAPHIC SNOW SHOWERS ACROSS THE SNOWY RANGE IN MOIST
WEST FLOW ALOFT...IT WILL REMAIN DRY.

AVIATION...LOCAL MVFR CIGS AT TIMES IN THE MTNS MAINLY TODAY WITH
SOME SNOW SHOWERS...OTHERWISE GENERALLY VFR CONDS THRU WED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Feb 24, 11:25 AM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1125 AM MST TUE FEB 24 2009

WYZ059>070-251230-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1125 AM MST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WILL OCCUR THIS AFTERNOON WITH WESTERLY WINDS
OF 25 TO 40 MPH AND GUSTS UP TO 55 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-251230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1125 AM MST TUE FEB 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BLOW IN SPOTS BY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Feb 24, 1:12 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
112 PM MST TUE FEB 24 2009

WYZ059-062>064-066-067-242315-
CONVERSE-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...HANNA...
MEDICINE BOW...CENTENNIAL...GARRETT...BUFORD...HORSE CREEK...
WHEATLAND...GUERNSEY
112 PM MST TUE FEB 24 2009

...VERY WINDY CONDITIONS WILL OCCUR THE REST OF THE AFTERNOON...

VERY WINDY CONDITIONS WILL PERSIST IN THE MOUNTAINS AND ADJACENT
PLAINS OF PLATTE AND CONVERSE COUNTIES THIS AFTERNOON. WEST WINDS
WILL BE SUSTAINED AT 25 TO 35 MPH WITH GUSTS TO 55 MPH. AREAS
AROUND DOUGLAS AND ALONG INTERSTATE 80 FROM WHEATLAND TO
CHUGWATER MAY EXPERIENCE BRIEF WIND GUSTS UP TO 60 MPH.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Platte

When
February 24, 1:20 PM MST to 2:00 PM MST
Where
Platte forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149131.